i think my potassium is low!

Ok, this may be a strange thing to post but i genuinaly dont know what to do!

I tend to drop my potassium in my blood whilst in hospital anyway because of the high nebuliser treatment, and they tend to give me a boost via IV. but since discharge ive been told to continue nebulisation due to brittleness... Problem is, over last day, ive been feeling very tired, had bad muscle cramps and weakness, really bad head aches, feeling very sick, really thirsty and although drinking loads, i have extremly dry skin...could these be signs of low potassium...should i get checked out or should i stop being a pansy and get on with it!!??

I know low potassium can effect ur heart so im being a bit of a worry art really!!!


8 Replies

  • Hi CW - I would definitely contact your doctor - better to be safe than sorry. I find that bananas help the muscle cramps but you sound worse than that so def contact doc even if just to discuss over phone. Sorry to hear you feel so bad.

  • hi charlie

    these are defo signs of low potassium sweet, funnily i also have similar symptoms tho not quite as bad :S and sickness feeling only started overnight, so have been eating bananas...

    as mentioned bananas are good source of potassium, but i would defo get it checked out by doctors :)

    ur potassium needs to be below a certain level to have an effect on the heart to an extreme degree, but better to be on safe side :)


  • Those symptoms do sound a bit like low potassium, but could also be caused by high blood sugar (which can be caused by high-dose steroids) or too high a level of Aminophylline, which I seem to remember you just started taking, though I may be wrong.

    Might be worth popping along to your GP, who should be able to do an ECG there and then if you're really worried about cardiac involvement, and can check all the levels above (plus any others they think might be relevant) either straight away, as with blood sugar, or via a blood test sent to the lab.

  • I've been experiencing the cramps, weakness & tiredness in my (legs in particular) muscles. This ties in with starting Seretide months ago. I mentioned it to my doc who has changed me to Fostair. I've been on this nearly two weeks so far but my symptoms are still the same. He said tho that my bloods were fine in Jan so he wasn't going to check them again. So I guess I can't offer any real advice but would be interested to find out what your doc says. I've considered trying OTC potassium supplements to see if it helps.

  • Hi all,

    thanx for advice and support!! I went to gp today and there not happy. .. Asked for urgent blood test in am (couldnt b done today as blood sample driver had left alredy :-()

    but basically he was concerened and baffled as bp was up, so he thinks it could be a high aminophyllone level in my blood...but my cramps etc could be the steroids or low potassium so hes given.me advice for overnight and got to be back at gp surgery first thing in am...am slightly worried though as he listened to my chest and wasnt to happy about it...so im hoping that nothing is going to happy in the mean time!!!

    The best comment the gp said though was that i look very dehydrated so explained to him that i have drank an extreme amount of flyid so.dont see how that was possible...so he told me to continue to drink plenty untill we get the blood results...then he corrected himself and told me to be ona fluid restriction untill i get my results as if i drink to much my potassium could drop even lower...morale or story please...do i drink or not drink lol bless him...i think he was really confused himself...i think if he had his way though he would have been sending me to hospital with raised bp, rubbish sounding chest, and dodge symptoms...but us stubborn.asthmatics like to self care and manage untill breaking point ;-)

    Will definatly pass on my results to you all though!!!


  • Hey!

    Well, results are...

    Potassiton on lower side of bracket (time to eat more bananas)

    then the thought i had diabities due to steriods so rushed through those tests, thankfully im not.

    Now they also think...i have yet another infection!

    Does any1 else whos on long term high dose steroids have these issues where there body seems to b worse off with side effects and immuno compromisation?!

  • i know it seems to be one inf after another = antibiotics overload!! cos of longterm use of pred so immuno compromised :( tho being in hosp so much doesnt help either, go in with asthma, pick up few bugs on way out... u never know?!



  • Hi i am having low potassium problems 2! Every time i go into hospital they say it is low! it was dangerously low last time in April! So now having bloods checked every 2 weeks! last 2 lots were low so on potassium tablets for two weeks! i am on 4 x aday sabutamol nebs & seritde & an anti depressent that can cause this!!!! when i was addmited via ambulance in April with pneumonia i was so weak, muscle wastage i could hardly walk! so your not a ""pansy"" I felt like i was dying!!! But feeling much better now got it under control! i had not eaten bannas for 10years due to migraine but a nurse said would i rather have a migraine or heart attack! So i do eat them again, but had head ache today so will not have one today. Raisons are good, tomatoes, apricots,figs,baked potaoe, bran flakes, soy flour, whole grain pasta. Problem with me I have IBS, & recently had a kideney stone, so dos & don'ts cross each other! Hope you get sorted best wishes x

You may also like...